Adverse Effects May Derail Buprenorphine for Neuropathic Pain

Share this content:
Adverse Effects May Derail Buprenorphine for Neuropathic Pain
Adverse Effects May Derail Buprenorphine for Neuropathic Pain

HealthDay News — Transdermal buprenorphine is effective for reducing pain in patients with moderate to severe diabetic peripheral neuropathic pain (DPNP), but is associated with adverse events, according to a study published in Diabetes Care.

Richard W. Simpson, DM, from Box Hill Hospital, and John H. Wlodarczyk, PhD, from Consulting Services in New Lambton — both in Australia, conducted a randomized trial involving 186 patients with type 1 or type 2 diabetes and stable glycemic control. Participants had been experiencing moderate to severe DPNP for at least 6 months and were randomized to buprenorphine or placebo patches (93 patients in each group).

A total of 37 patients from the buprenorphine group and 24 from the placebo group completed the study. The researchers found that, in the buprenorphine group, the main reason for premature withdrawal was adverse events, most often due to untreated nausea and/or vomiting. In the per-protocol population, 86.3% of the buprenorphine group and 56.6% of the placebo group experienced a 30% reduction in average vs baseline pain at week 12 (P< .001). Within the intention-to-treat analysis of the same end point, there was a nonsignificant trend favoring the buprenorphine group (51.7 vs 41.3%; P= .175).

"Transdermal buprenorphine, when tolerated, is an effective therapy for DPNP and provides another option to manage this challenging painful condition," the authors write. "Nausea and constipation need to be managed proactively to optimize treatment outcomes."

The trial was supported by Mundipharma, the manufacturer of the buprenorphine patch.

Reference

Simpson RW, Wlodarczyk JH. Transdermal Buprenorphine Relieves Neuropathic Pain: A Randomized, Double-Blind, Parallel-Group, Placebo-Controlled Trial in Diabetic Peripheral Neuropathic Pain. Diabetes Care. 2016; doi:10.2337/dc16-0123.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus